Alert archive / Oregon / Red Flag Warnings in 2020

Red Flag Warning 32, NWS Medford, OR

October 21, 2020Jackson County, Josephine County, Oregon; Siskiyou County, California

NWS Medford, OR issued this red flag warning at Oct 21, 2020, 12:53 PM PDT for Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at Oct 22, 2020, 3:00 AM PDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2020, 12:53 PM PDT (19:53 UTC)
In effect from
Oct 22, 2020, 3:00 AM PDT
Expired
Oct 23, 2020, 11:00 AM PDT
In force
32 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 19 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS86 KMFR 211953
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1253 PM PDT Wed Oct 21 2020

CAZ280-ORZ621-221300-
/O.UPG.KMFR.FW.A.0029.201022T1800Z-201023T1800Z/
/O.NEW.KMFR.FW.W.0032.201022T1000Z-201023T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
1253 PM PDT Wed Oct 21 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM THURSDAY TO 11 AM PDT
FRIDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE
WEATHER ZONES 280 AND 621...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 3 AM Thursday to 11 AM PDT
Friday. The Fire Weather Watch is no longer in effect.

* Impacts:  East winds, poor relative humidity recovery, and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: Mid to upper slopes and ridges of western Siskiyou
  County, including fire weather zone 280 in California and western
  portions of Oregon fire weather zone 621. This includes both the
  Slater and Red Salmon fires. 

* Wind: Northeast 10 to 15 mph with gusts up to 30 mph.

* Humidity: As low as 18 percent. Moderate to poor recoveries are 
  expected Thursday night.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD


Precautionary/preparedness actions...

One less spark, one less wildfire. 

Firefighters working the Slater and Red Salmon fires should be
prepared for east winds and increased fire growth potential. 

&&

$$


Visit us at www.weather.gov/Medford
4 follow-up statements
785 
WWUS86 KMFR 220929
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
229 AM PDT Thu Oct 22 2020


CAZ280-ORZ621-230030-
/O.CON.KMFR.FW.W.0032.201022T1000Z-201023T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
229 AM PDT Thu Oct 22 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM THURSDAY TO 11 AM PDT
FRIDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE
WEATHER ZONES 280 AND 621...

* Impacts: East winds, poor relative humidity recovery, and high 
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: Mid to upper slopes and ridges of western Siskiyou
  County, including fire weather zone 280 in California and western
  portions of Oregon fire weather zone 621. This includes both the
  Slater and Red Salmon fires. 

* Wind: Northeast 10 to 15 mph with gusts up to 30 mph.

* Humidity: As low as 18 percent. Moderate to poor recoveries are 
  expected Thursday night.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

One less spark, one less wildfire. 

Firefighters working the Slater and Red Salmon fires should be
prepared for east winds and increased fire growth potential. 

$$


Visit us at www.weather.gov/Medford
469 
WWUS86 KMFR 222113
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
213 PM PDT Thu Oct 22 2020

...Gusty East winds with low RH and Poor Recoveries possible again
Sunday into Monday morning...

.After a low pressure system moves through the area on Friday night
and Saturday, gusty east winds will create worsening humidities
through the day Saturday and poor to moderate recoveries on
Saturday night. Some of these stronger winds could even funnel into
some of the Valleys. The Sunday event is expected to be stronger
than the one going through Friday morning.

CAZ280-ORZ621-231415-
/O.NEW.KMFR.FW.A.0030.201025T1200Z-201026T1800Z/
/O.CON.KMFR.FW.W.0032.000000T0000Z-201023T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
213 PM PDT Thu Oct 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY FOR
EAST WINDS WITH POOR RECOVERIES FOR FIRE WEATHER ZONES 280 AND 
621... 

...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY NIGHT 
THROUGH MONDAY MORNING FOR GUSTY EAST WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 280 AND 621...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from late Saturday night through Monday
morning.

* Impacts: Gusty east winds will cause low humidities and
  increasing fire spread potential for both ongoing and any new
  fires in the area.

* Affected area: For both the ongoing warning and the watch on
  Sunday: mid to upper slopes and valleys in western Siskiyou
  County. This includes both the Slater Fire and the Red Salmon
  Fire.

* Wind: Through Friday Morning: Northeast 10 to 15 mph with gusts
  up to 25 mph. Sunday through Monday morning: East to northeast,
  15 to 25 mph with gusts to 35 mph.

* Humidity: Through Friday morning: 14 to 19 percent. Sunday
  through Monday Morning: 9 to 13 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

One less spark, one less wildfire.

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will occur shortly. A combination of 
strong winds, low relative humidity and warm temperatures will 
create extreme fire growth potential.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

CAZ281-282-ORZ619-620-622-623-231415-
/O.NEW.KMFR.FW.A.0030.201025T1200Z-201026T1800Z/
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-Western Rogue River-
Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
Eastern Rogue Valley-Southern Oregon Cascades-
213 PM PDT Thu Oct 22 2020

...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING FOR GUSTY EAST WINDS AND LOW HUMIDITY AND POOR RECOVERIES
FOR FIRE WEATHER ZONES 281...282...619...620...622 AND 623...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from late Saturday night through Monday
morning.

* Impacts: Gusty east wind will lead to low humidity and the
  potential for quick fire spread for any new fires.

* Affected area: Most of the mid to upper slopes and ridges in
  areas along and west of the Cascades, south of the Umpqua Divide,
  and along the Coast range. This watch will also include portions
  of the Illinois and Shasta Valleys as well as the southern half
  of the Rogue Valley.

* Wind: Upper Slopes and Ridges: East winds 20 to 30 mph with gusts
  to 45 mph. Valleys: East to southeast winds 10 to 20 mph with
  gusts to 30 mph. 

* Humidity: 9 to 15 percent.

Precautionary/preparedness actions...

One less spark, one less wildfire.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$


Visit us at www.weather.gov/Medford
832 
WWUS86 KMFR 231051
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
351 AM PDT Fri Oct 23 2020

...Gusty East winds with low RH and Poor Recoveries possible again
Sunday into Monday morning...

.Gusty east winds will create worsening humidities through the day
Sunday and poor to moderate recoveries on Sunday night. Some of 
these stronger winds could even funnel into some of the Valleys. 
The Sunday event is expected to be stronger than the one moving 
through this morning.

CAZ280-ORZ621-232300-
/O.CON.KMFR.FW.W.0032.000000T0000Z-201023T1800Z/
/O.CON.KMFR.FW.A.0030.201025T1200Z-201026T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
351 AM PDT Fri Oct 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 280 AND
621...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONES 280 AND 621...

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.


* Affected area: For both the ongoing warning and the watch on
  Sunday: mid to upper slopes and valleys in western Siskiyou
  County. This includes both the Slater Fire and the Red Salmon
  Fire.

* Wind: Through Friday Morning: Northeast 10 to 15 mph with gusts
  up to 25 mph. Sunday through Monday morning: East to northeast,
  15 to 25 mph with gusts to 35 mph.

* Humidity: Through Friday morning: 20 to 25 percent. Sunday 
  through Monday Morning: 9 to 13 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

CAZ281-282-ORZ619-620-622-623-232300-
/O.CON.KMFR.FW.A.0030.201025T1200Z-201026T1800Z/
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-Western Rogue River-
Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
Eastern Rogue Valley-Southern Oregon Cascades-
351 AM PDT Fri Oct 23 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONES 281...282...619...620...622 AND 623...

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: Most of the mid to upper slopes and ridges in
  areas along and west of the Cascades, south of the Umpqua Divide,
  and along the Coast range. This watch will also include portions
  of the Illinois and Shasta Valleys as well as the southern half
  of the Rogue Valley.

* Wind: Upper Slopes and Ridges: East winds 20 to 30 mph with
  gusts to 45 mph. Valleys: East to southeast winds 10 to 20 mph
  with gusts to 30 mph.

* Humidity: 9 to 15 percent.

$$


Visit us at www.weather.gov/Medford
276 
WWUS86 KMFR 231757
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1057 AM PDT Fri Oct 23 2020

...Gusty East winds with low RH and Poor Recoveries possible again
Sunday into Monday morning...

.Gusty east winds will create worsening humidities through the day
Sunday and poor to moderate recoveries on Sunday night. Some of
these stronger winds could even funnel into some of the Valleys.
The Sunday event is expected to be stronger than this morning.

CAZ280-ORZ621-241200-
/O.EXP.KMFR.FW.W.0032.000000T0000Z-201023T1800Z/
/O.CON.KMFR.FW.A.0030.201025T1200Z-201026T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
1057 AM PDT Fri Oct 23 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONES 280 AND 621...
...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 280 AND 621...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: Mid to upper slopes and valleys in western 
  Siskiyou County. This includes both the Slater Fire and the Red 
  Salmon Fire.

* Wind: Through Friday Morning: Northeast 10 to 15 mph with gusts
  up to 25 mph. Sunday through Monday morning: East to northeast,
  15 to 25 mph with gusts to 35 mph.

* Humidity: 9 to 13 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

CAZ281-282-ORZ619-620-622-623-241200-
/O.CON.KMFR.FW.A.0030.201025T1200Z-201026T1800Z/
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-Western Rogue River-
Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
Eastern Rogue Valley-Southern Oregon Cascades-
1057 AM PDT Fri Oct 23 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONES 281...282...619...620...622 AND 623...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: Most of the mid to upper slopes and ridges in
  areas along and west of the Cascades, south of the Umpqua Divide,
  and along the Coast range. This includes portions of the 
  Illinois and Shasta Valleys as well as the southern half of the 
  Rogue Valley.

* Wind: Upper Slopes and Ridges: East winds 20 to 30 mph with
  gusts to 45 mph. Valleys: East to southeast winds 10 to 20 mph
  with gusts to 30 mph.

* Humidity: 9 to 15 percent.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Oct 21, 10:58 AM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 21, 10:58 AM PDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1058 AM PDT Wed Oct 21 2020

.Updated Aviation Discussion.

.DISCUSSION...One forecast challenge continues to be low
temperatures near and below freezing Thursday and Friday mornings
and then even colder lows Sunday and Monday mornings. Another
issue will be how much if any precipitation falls across southern
Oregon and far northern California between late Friday afternoon
and Saturday morning. And yet another issue will be the east wind
event that could occur Saturday night into Sunday. There should be
a dry airmass in place with gusty southeast to east winds that
could surface in the westside valleys. On Sunday night into Monday
this east wind event could shift south from Redding southward.
Sandler

&&

.PREV DISCUSSION... /Issued 445 AM PDT Wed Oct 21 2020/

DISCUSSION...Extensive clouds have developed across the forecast
area this morning as a mostly dry cold front makes its way
overhead. Satellite imagery shows clouds banked up against the
west slopes of the Cascades and the northern slopes of the Umpqua
Divide and Siskiyous, and this is where some light drizzle is
possible, although measurable rain is unlikely. Breezy north to
northwest winds are expected behind the front this afternoon, and
highs temperatures should be around 10 degrees cooler than
yesterday.

Tonight, with clearing skies and much cooler air in place,
widepsread frost and freezing temperatures are expected in the
West Side valleys and western Siskiyou County. Some residual
clouds may keep some areas just above freezing, but overall, low
temperatures tonight should still be the coolest so far this
fall. See the PDXNPWMFR for more details on expected frost/freeze
conditions.

Dry and cool conditions are expected Thursday into Friday, then
another front will approach the area from the northwest late
Friday into Saturday. This path is not a favorable one for much
precipitation across southwest Oregon and far northern California,
as much of the moisture and forcing will remain well to the north
and east. However, light rain is possible for most of the region,
although amounts will be light.

Behind the front, some of the coldest air so far this season is
expected to dig south into the region from Canada, with low
temperatures possibly dropping into the single digits east of the
Cascades. However, a tightening surface pressure gradient is
likely to develop between this cold surface high pressure to the
east and the redeveloping thermal trough along the coast. The
result will be east winds and dry conditions under strong upper
level ridging for much of next week, with large swings in
temperatures with cold nights and mild afternoons in the valleys,
and breezy to gusty winds across the higher terrain. -BPN

AVIATION...For the 21/18Z TAFS...VFR conditions are expected through
the TAF period. However could not rule out partial mountain
obscuration along the west facing slopes of the Cascades and north
facing slopes of the Siskiyous until at least 21z, possible later.
Gusty breezes are expected late this afternoon and early evening for
all the TAF sites with winds strongest at North Bend and Klamath
Falls. -Petrucelli

MARINE...Updated 230 AM PDT Wednesday, 21 Oct 2020...The thermal
trough will strengthen along the coast this afternoon through
Thursday, then gradually weaken Friday. This will bring gusty north
winds and steep to very steep seas to the waters through Thursday.
As winds increase this afternoon, expect gales and very steep
hazardous seas to affect the waters south of Gold Beach, mainly
beyond 8 nm from shore. Then gales will expand to areas south of
Port Orford beyond 8 nm form shore on Thursday.  Elsewhere, expect
conditions hazardous to small craft today through Thursday night.
Gusty winds and steep seas are expected to linger into Friday.
Conditions will temporarily improve across most the waters late
Friday afternoon into Friday evening. Then winds and seas increase
again Friday night into the weekend, with continued gusty winds and
elevated seas early next week.  -CC

FIRE WEATHER...Updated 300 AM PDT Wednesday Oct 20 2020...

A dry front will make its way across the area today. No measurable
rain is expected with the frontal passage, but north to northwest
winds will increase through the day, peaking this afternoon and
evening with gusty winds likely over the higher terrain and across
the East Side. Despite the winds, humidities should be high enough
to keep fire weather concerns low.

After the front passes, the thermal trough is expected to
re-intensify late today into Thursday. Winds will quickly shift to
the east and northeast, and could become particularly strong over the
ridgelines of the Cascades, Siskiyous, and the southern Coastal
Ranges. Humidities will suffer, and some low recoveries are possible
should the subsidence inversion lower to the ridgelines. The event
should be short-lived, but as humidities are generally expected to
approach critical thresholds, a Fire Weather Watch remains in place
for the mid to upper slopes and ridges for fire zones 280 and 621,
including the Slater and Red Salmon Fires.

A second front arrives Friday into Saturday, and once again, breezy
winds are expected over the higher terrain and the East Side.
Precipitation chances will be a bit more robust and should spread
over most of the forecast area, with wetting rains possible along
coast, the Umpqua Basin and the western slopes of the Cascades. Only
light rainfall is expected elsewhere.

The coldest air mass of the season so far is expected to dig south
into the region behind the front. Combined with the rebounding
thermal trough along the coast, a sharp east/west gradient is
expected to develop, likely resulting in another east wind event for
the region. Model guidance suggests this to be a multi-day event,
with dry conditions and widespread moderate to poor recoveries
expected through the remainder of the forecast term. Fire weather
concerns during this time will hinge on rainfall amounts and
coverage with the preceding fronts, and ultimately, the strength of
the winds once they develop. Models are trending the winds just a
bit stronger than yesterday, but confidence in the details remain
low at this time. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 2 AM to 9 AM PDT Thursday for ORZ023.
     Freeze Warning from 2 AM to 9 AM PDT Thursday for ORZ024-026.
     Fire Weather Watch from Thursday morning through Friday morning
     for ORZ621.

CA...Fire Weather Watch from Thursday morning through Friday morning
     for CAZ280.
     Freeze Warning from 2 AM to 9 AM PDT Thursday for CAZ080>082.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Friday for
     PZZ350-356-370-376.
     Gale Warning from 2 PM this afternoon to 5 AM PDT Friday for
     PZZ356-376.

RES/RES/RES

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:38 AM PDTFrost AdvisoryMFRCoos, Douglas29 hr
Oct 21, 3:38 AM PDTFreeze WarningMFRCurry, Jackson, Josephine29 hr

Nearby

Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.